Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 7, 2017, 4:46 AM EST for Howard County, Tipton County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2017, 4:46 AM EST (09:46 UTC)
- Expired
- Mar 7, 2017, 5:00 AM EST
- In force
- 14 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Howard County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187
WUUS53 KIND 070946
SVRIND
INC067-159-071000-
/O.NEW.KIND.SV.W.0017.170307T0946Z-170307T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
446 AM EST TUE MAR 7 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Howard County in central Indiana...
Northern Tipton County in central Indiana...
* Until 500 AM EST.
* At 445 AM EST, a severe thunderstorm was located over Kokomo,
moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kokomo, Greentown, Converse, Sharpsville and Indian Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4056 8586 4039 8586 4038 8622 4055 8626
4056 8619 4057 8599 4057 8587
TIME...MOT...LOC 0945Z 260DEG 49KT 4048 8614
HAIL...0.75IN
WIND...60MPH
$$
Ryan1 follow-up statement
042
WWUS53 KIND 071000
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
500 AM EST TUE MAR 7 2017
INC067-159-071010-
/O.EXP.KIND.SV.W.0017.000000T0000Z-170307T1000Z/
Howard IN-Tipton IN-
500 AM EST TUE MAR 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR HOWARD AND NORTHERN TIPTON
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4056 8586 4039 8586 4038 8622 4055 8626
4056 8619 4057 8599 4057 8587
TIME...MOT...LOC 1000Z 260DEG 49KT 4051 8591
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:12 AM EST, 34 minutes earlier.
Area forecast discussion, Mar 7, 4:12 AM EST, 34 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 412 AM EST Tue Mar 7 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 239 AM EST Tue Mar 7 2017 A line of showers and thunderstorms will move through central Indiana early this morning ahead of a cold front. High pressure will build in behind the front bringing dry weather with it, but keeping windy conditions over the area through Wednesday. A quick-moving wave could bring small chances for precipitation overnight Thursday. Saturday a stronger system could bring cooler temperatures and chances for accumulating snow to the area. && .NEAR TERM /Early this morning and today/... Issued at 239 AM EST Tue Mar 7 2017 Scattered showers and thunderstorms have fired in central Indiana, ahead of a line of prefrontal storms currently over northeast and central Illinois. A strong low level jet is overhead with winds of 50-60 kts around 2000 ft according to VAD profile at KIND. Gusts outside of storms across the area are generally running 25 to 45 mph. Lack of any surface based instability and a weak capping inversion should allow storms to weaken as the aforementioned line moves into the area. Showers/storms could mix down some of that low level jet wind though, and thus could see stronger gusts of 50 to 55 mph from these. Can't rule out a severe gust, but the lack of instability should tend to keep storms from crossing the line between strong and severe. Scattered storms ahead of the line are moving ENE through the area. The line itself is moving into NW Warren county at 310 am, and should be moving into Lafayette before 4am, Terre Haute around 4 am, Indy and Bloomington just before 5 am, and Muncie to Columbus around 530 am based on current timing. Expect storms to continue to weaken as they march across the area. Rain showers will continue behind the line for a few hours before ending. Should see dry conditions across all but the far eastern counties by afternoon, and even there only a slight chance some showers are still hanging around. Highs for the day will likely be early this morning and should see dropping temps in the afternoon behind the front. && .SHORT TERM /Tonight through Thursday night/... Issued at 239 AM EST Tue Mar 7 2017 High pressure will build in the wake of the frontal passage. A strong pressure gradient across the area will bring wind gusts on Wednesday that could approach advisory criteria and will need to monitor this possibility. Highs in the 50s are expected under full sunshine but cooler temperatures aloft. The next system to move through will be Thursday night when a weak upper wave swings through and a surface frontal system moves through to the south of the area. This could bring some chances for rain, and possibly a changeover to snow/rain snow mix late Thursday night, but no accumulation expected with this one. && .LONG TERM /Friday through Monday/... Issued at 150 AM EST Tue Mar 7 2017 Primary focus for the extended period is the potential for a late season winter storm to impact the Ohio Valley late Friday through Saturday. Amplified upper flow pattern setting up through the weekend over much of the eastern U S as a deep upper low dives into New England and the Canadian Maritimes. Broad northwest flow will reside over central Indiana on the back side of the progressively deepening trough aloft in response to the aforementioned upper low. Multiple waves aloft will quickly track within the northwest flow and across the Ohio Valley through much of the extended...keeping the region in an unsettled and chilly weather pattern. At the surface...bulk of the extended guidance is supporting a strong Arctic high pressure sliding down from the Canadian Prairies and into the Great Lakes. This feature will have influence on how significant of an impact the region will see as low pressure kicks out to the E/SE from the central Rockies. This storm will swing east through the Ohio and Tennessee Valleys for Saturday and with ample cold air in place courtesy of the Arctic high to the north...stage is set for a late season winter storm over the Ohio Valley. With that being said though...00Z guidance including ensemble data continues to shift the threat for precipitation largely in the form of snow further south due to the strength of the high to the north. Still plenty to sort out in the coming days as track shifts will lead to adjustments in potential snowfall impacts. Will maintain likely pops at a minimum for Saturday with low level thermals supportive of precipitation falling as all snow...perhaps mixing with rain at times. It should be noted that the amount of moisture present certainly supports the potential for accumulating snow to impact parts of the region...but details are difficult at this early stage. While the track of the storm will be critical in determining potential for snow...the combination of snowfall rates...near surface layer temperatures and ground temperatures will all be factors in determining how efficient snowfall will accumulate. In a nutshell...the potential is certainly there for snow to impact Saturday activities and possibly accumulate as well. But it remains far too early to determine specific impacts and amounts at this time. Stay tuned. High pressure will bring a dry cool day for Sunday...with precipitation returning for late Monday and Monday night as a surface wave tracks into the region with a cold front. Surface temperatures support a mixture of rain and snow over the region by Monday night. Temperatures will recover to near normal by Monday ahead of the cold front but if an accumulating snow is laid down on Saturday...temperatures would need to be lowered for Sunday and Monday. && .AVIATION /Discussion for 070900z TAF update/... Issued at 406 AM EST Tue Mar 7 2017 Tweaked timing of thunderstorms with the update. TSRA currently over KLAF and KHUF for the next hour, scattered TSRA over KIND and KBMG currently will be followed by the main line in about an hour or so. Mainly MVFR with the storms and this should continue for a few hours after they move through. Showers will also continue for a few hours after the storms pass. Strong wind gusts of 28-38 kts outside of showers/storms and have seen up to 47 kts reported in storms. Winds out of the south ahead of the line, out of the southwest behind the line, and further upstream see westerlies coming by around 15-18z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....Ryan AVIATION...CP
Hazardous weather outlook, Mar 7, 4:06 AM EST, 40 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 406 AM EST Tue Mar 7 2017 INZ021-028>031-035>049-051>057-060>065-067>072-080915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 406 AM EST Tue Mar 7 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms will move through central Indiana this morning. A couple severe storms are possible. Also outside of storms winds will gust to 45 mph. Hazards: Strong to Damaging winds. Lightning. Small hail. Timing: Storms possible through late morning, but the best chances for anything strong to severe will be before 6 am. Strong wind gusts until 7 am. Discussion: A prefrontal line of thunderstorms is moving through central Indiana early this morning and could produce strong and a couple severe storms. A low level jet over the area will also allow some strong wind gusts to mix down and produce gusts outside of showers and storms up to 45 mph, with higher gusts within showers and storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Accumulating snow is possible Saturday. Discussion: A strong low pressure system moving through south of the area could bring accumulating snow to central Indiana on Saturday. At this time variability in model runs lends very low confidence to putting out specific amounts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong winds or hail. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind cp
In the hours before
Special weather statement, Mar 7, 2:41 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
241 AM EST TUE MAR 7 2017
INZ036-044-045-051>053-060-061-070830-
Owen IN-Clay IN-Montgomery IN-Putnam IN-Parke IN-Greene IN-Vigo IN-
Sullivan IN-
241 AM EST TUE MAR 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VIGO...EASTERN
SULLIVAN...CLAY...EASTERN PARKE...WESTERN OWEN...NORTHWESTERN
GREENE...SOUTHERN MONTGOMERY AND PUTNAM COUNTIES UNTIL 330 AM EST...
At 240 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockville to 6 miles southwest of Brazil
to near Sullivan. Movement was northeast at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Crawfordsville, Greencastle, Brazil, Rockville, Jasonville,
Cloverdale, Seelyville, Ladoga, Roachdale, Dugger, Knightsville, Clay
City, Hymera, Bainbridge, Rosedale, Carlisle, Harmony, New Market,
Staunton and Fillmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3944 8727 3983 8728 4011 8676 3970 8674
3919 8687 3895 8740
TIME...MOT...LOC 0740Z 238DEG 50KT 3980 8722 3947 8722 3905 8732
RyanSpecial weather statement, Mar 7, 2:57 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
257 AM EST TUE MAR 7 2017
INZ021-028-029-035-036-043-044-070900-
Montgomery IN-Fountain IN-Parke IN-Warren IN-Vermillion IN-
Tippecanoe IN-Carroll IN-
257 AM EST TUE MAR 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARROLL...FOUNTAIN...
TIPPECANOE...NORTHWESTERN PARKE...WARREN...VERMILLION AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 400 AM EST...
At 256 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheldon to near Potomac to near Arthur.
Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Lafayette, West Lafayette, Delphi, Covington, Veedersburg,
Williamsport, Newport, Attica, Shadeland, Dayton, Battle Ground,
Cayuga, Montezuma, Waynetown, Linden, West Lebanon, Dana, Hillsboro,
Kingman and Perrysville.
LAT...LON 4074 8659 4032 8675 3974 8741 3974 8753
4048 8753 4048 8709 4056 8709 4056 8677
4073 8675
TIME...MOT...LOC 0756Z 264DEG 46KT 4073 8764 4032 8788 3975 8848
RyanSpecial weather statement, Mar 7, 3:43 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
343 AM EST TUE MAR 7 2017
INZ035-036-043>045-051-052-060-061-070930-
Clay IN-Montgomery IN-Putnam IN-Fountain IN-Parke IN-Greene IN-
Vermillion IN-Vigo IN-Sullivan IN-
343 AM EST TUE MAR 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR VIGO...SOUTHERN FOUNTAIN...
SULLIVAN...CLAY...PARKE...WESTERN GREENE...VERMILLION...SOUTHERN
MONTGOMERY AND WESTERN PUTNAM COUNTIES UNTIL 430 AM EST...
At 342 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridge Farm to Willow Hill. Movement was
east at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Terre Haute, Crawfordsville, Greencastle, Brazil, Linton, Clinton,
Sullivan, Rockville, Newport, West Terre Haute, Jasonville, Fairview
Park, Shelburn, Prairieton, Prairie Creek, Cayuga, Farmersburg,
Seelyville, Montezuma and Ladoga.
LAT...LON 3922 8757 3925 8757 3925 8760 3931 8762
3935 8753 3998 8753 4005 8670 3993 8669
3934 8699 3934 8705 3922 8705 3891 8721
3891 8753 3896 8751 3899 8758 3899 8756
3906 8757 3911 8765 3912 8763 3914 8766
TIME...MOT...LOC 0842Z 267DEG 43KT 3991 8760 3901 8802
RyanSpecial weather statement, Mar 7, 3:53 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
353 AM EST TUE MAR 7 2017
INZ029-035-036-070930-
Montgomery IN-Fountain IN-Tippecanoe IN-
353 AM EST TUE MAR 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...SOUTHERN TIPPECANOE
AND NORTHERN MONTGOMERY COUNTIES UNTIL 430 AM EST...
At 353 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Williamsport to 7 miles northwest of
Newport. Movement was east at 45 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Crawfordsville, Veedersburg, Waynetown, Darlington, Linden, Clarks
Hill, Hillsboro, New Richmond, Wingate, Newtown, Mellott and Yeddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4007 8742 4024 8726 4031 8670 4005 8671
3998 8743 4003 8744
TIME...MOT...LOC 0853Z 263DEG 38KT 4024 8726 3998 8747
RyanSpecial weather statement, Mar 7, 4:19 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
419 AM EST TUE MAR 7 2017
INZ045-051>054-060>062-067-068-071000-
Daviess IN-Knox IN-Owen IN-Clay IN-Morgan IN-Putnam IN-Greene IN-
Vigo IN-Sullivan IN-Monroe IN-
419 AM EST TUE MAR 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO...NORTHWESTERN
MONROE...WESTERN MORGAN...SULLIVAN...KNOX...CLAY...OWEN...GREENE...
DAVIESS AND SOUTHERN PUTNAM COUNTIES UNTIL 500 AM EST...
At 419 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Brazil to 7 miles east of Palestine to near
Albion. Movement was east at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Vincennes, Washington, Mooresville, Brazil, Linton, Sullivan,
Bloomfield, Spencer, Russellville, Ellettsville, Bicknell,
Jasonville, Cloverdale, Brooklyn, Worthington, Odon, Shelburn,
Farmersburg, Monrovia and Dugger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3847 8775 3851 8765 3864 8762 3874 8750
3886 8755 3896 8751 3898 8757 3956 8717
3961 8632 3890 8683 3890 8690 3877 8692
3853 8710 3855 8721 3851 8730 3854 8743
3850 8753 3852 8754 3849 8754 3842 8774
TIME...MOT...LOC 0919Z 263DEG 48KT 3951 8712 3900 8747 3842 8807
RyanSpecial weather statement, Mar 7, 4:23 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
423 AM EST TUE MAR 7 2017
INZ021-030-031-036>039-044>047-052-071015-
Howard IN-Clay IN-Montgomery IN-Clinton IN-Tipton IN-Putnam IN-
Hendricks IN-Boone IN-Parke IN-Hamilton IN-Marion IN-Carroll IN-
423 AM EST TUE MAR 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL...CLINTON...
HOWARD...HENDRICKS...NORTH CENTRAL CLAY...SOUTHEASTERN PARKE...
WESTERN MARION...BOONE...WESTERN HAMILTON...TIPTON...EASTERN
MONTGOMERY AND PUTNAM COUNTIES UNTIL 515 AM EST...
At 423 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Walton to 9 miles north of
Crawfordsville to near Brazil. Movement was east at 65 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Indianapolis, Kokomo, Frankfort, Crawfordsville, Carmel, Noblesville,
Plainfield, Brownsburg, Lebanon, Zionsville, Speedway, Greencastle,
Danville, Tipton, Windfall City, Westfield, Avon, Cicero, Pittsboro
and Whitestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4038 8586 3963 8632 3963 8646 3960 8647
3956 8716 4014 8686 4022 8677 4021 8670
4028 8670 4056 8637 4057 8587
TIME...MOT...LOC 0923Z 260DEG 58KT 4060 8636 4017 8683 3956 8716
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 2:41 AM EST | Special Weather Statement | IND | Clay, Owen, Parke, Putnam | 49 min |
| Mar 7, 2:57 AM EST | Special Weather Statement | IND | Fountain, Tippecanoe, Vermillion, Warren | 63 min |
| Mar 7, 3:43 AM EST | Special Weather Statement | IND | Clay, Parke, Putnam, Sullivan, Vermillion, Vigo | 47 min |
| Mar 7, 3:49 AM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Fountain, Tippecanoe | 41 min |
| Mar 7, 3:53 AM EST | Special Weather Statement | IND | Fountain, Montgomery | 37 min |
| Mar 7, 4:19 AM EST | Special Weather Statement | IND | Clay, Daviess, Greene, Knox, Morgan, Owen and 1 more | 41 min |
| Mar 7, 4:23 AM EST | Special Weather Statement | IND | Boone, Clinton, Hendricks, Howard, Montgomery, Putnam and 1 more | 52 min |
| Mar 7, 4:54 AM EST | Special Weather Statement | IND | Brown, Daviess, Johnson, Lawrence, Martin, Monroe and 1 more | 66 min |
| Mar 7, 5:05 AM EST | Special Weather Statement | IND | Hamilton, Hancock, Hendricks, Madison, Marion, Tipton | 55 min |
| Mar 7, 5:31 AM EST | Special Weather Statement | IND | Jackson, Lawrence, Martin | 44 min |
| Mar 7, 12:20 PM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| Mar 7, 3:42 PM EST | Wind Advisory | IND | Boone, Carroll, Clinton, Delaware, Fountain, Hamilton and 14 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.